So, let's look at a few drugs.
The most famous drug for changing the ECG is digitalis preparations.
Usually these days just Digoxin. You get a rounded depression of the ST segment.
And I think I showed this way back in one of the earliest lectures when we were getting intervals
and various other definitions of the EKG straight.
Also, antipsychotic drugs, such as Thorazine and a whole bunch of others can prolong the QT interval.
And by the way as I mentioned in an earlier lecture,
can set up the situation for Torsades de Pointes and cardiac arrest.
There's a long list of drugs that can lengthen the QT interval
and predispose patients to Torsades de Pointes and cardiac arrest. It isn't just antipsychotic drugs.
There's now a whole website with dozens of drugs listed that can prolong the QT interval
and set up this dangerous situation where you might get Torsades de Pointes.
So, here is a typical ECG from a patient who's getting digitalis.
Notice the rounded sort of smoothly rounded ST segment denoted by the green arrows.
This is typical digitalis effect.
Sometimes their EKG will be read by - as none specific ST-T changes.
But this one really looks to me like the patient's on digitalis. Here's the long QT interval in two little diagrams.
You'll notice to the left, here's the normal ECG, P-wave, QRS and T-wave
and you can see the length of the QT interval.
Notice the long QT on the right-hand side.
The P and the QRS are normal, but there's a long pause between the development of the QRS
and the occurrence of the T-wave.
There's prolonged repolarization in the ventricle
and this sets up the situation for a reentrant malignant ventricular arrhythmia.
Prolonged QT, many drugs are capable of doing this.
Here's a patient receiving an antipsychotic drug. Notice, long QT interval.
This could be very worrisome.
The dose might need to be changed or a different drug might need to be instituted.